Texas, 2004

Winter Weather in Texas, February 12 to 14, 2004

February 12 to 14, 2004 · NWS MAF · 13 events in 13 counties and zones

An upper level storm system took up residence over the border area west of El Paso late on the 11th, and persisted until it ejected east over West Texas during the overnight hours of the 13th and the early morning of the 14th. An arctic cold front swept south across the region in advance of the upper low.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level storm system took up residence over the border area west of El Paso late on the 11th, and persisted until it ejected east over West Texas during the overnight hours of the 13th and the early morning of the 14th. An arctic cold front swept south across the region in advance of the upper low. An extended period of weak isentropic upglide over the shallow surface cold dome resulted in a light freezing drizzle and snow flurries across much of West Texas. A thin sheet of ice (1/8 to 1/4 of an inch thick) coated driving surfaces including bridges and overpasses. Numerous traffic accidents occurred across the area. Five fatalities and eight injuries were indirectly attributed to the icy conditions.The frozen precipitation began early on the 12th immediately behind the passing cold front. The onset of wintry weather just before rush hour resulted in approximately sixty-five traffic accidents on overpasses in the Midland/Odessa area. All overpasses on Loop 250 in Midland were closed by local authorities. In addition, parts of Interstate 20 near Stanton were closed due to a "major" traffic collision.Hazardous driving conditions from Pecos County to the Davis Mountains resulted in up to sixty weather related accidents during the evening of the 12th. Although no injuries were reported, several highways were closed including U.S. Highways 285 and 382 in southern Pecos County, and Highway 118 through the Davis Mountains. The Pecos Department of Public Safety office reported a total of 140 weather related accidents in their area of jurisdiction throughout the event. Freezing drizzle again spread northeast across the Upper Trans Pecos and the Permian Basin early on the 13th. A head on collision was reported on an icy overpass along the Andrews Highway north of Odessa in the pre-dawn hours. Dangerous conditions brought traffic to a standstill and caused up to twenty accidents along Interstate 20 between West Odessa and Monahans shortly after sunrise. One such accident included a school bus that rolled over just west of Penwell. Fortunately, no children were onboard and no injuries were reported.Authorities in Reeves County were forced to close Interstates 10 and 20 where they converge southwest of Pecos after several accidents occurred in that area. A temporary shelter was established in Pecos to house stranded travelers. The upper level storm system began to track east across West Texas late on the 13th. As it did, cooling associated with large scale deep layer lift resulted in light to moderate snowfall mixing with freezing drizzle. The already hazardous driving conditions on area roadways and highways deteriorated further. Numerous accidents were reported across the area, with the first indirect fatality of the event occurring around 2000 LST when a teenage girl lost control of her vehicle and rolled on U.S. Highway 62 in northern Gaines County. Three others were injured. Two fatal accidents occurred along Interstate 20 around 2100 LST. The icy interstate highway led to a single car roll over one mile west of Stanton that resulted in two deaths, and another single car roll over on the icy Rankin Highway overpass in Midland claimed one life.A fourth fatality accident occurred just as the lingering wrap around precipitation was moving out of the region around 0900 LST on the 14th. A single vehicle roll over on U.S. Highway 87 twenty miles north of Big Spring claimed one life and injured five others.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 12, 4:05 AM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Feb 12, 4:05 AM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
405 AM CST THU FEB 12 2004

.SHORT TERM...
LIGHT SNOW ONGOING OVER WESTERN NM...SOUTH PLAINS AND NORTH INTO THE
PANHANDLE REGION THIS MORNING.  COLD FRONT COULD BE SEEN IN RADAR
IMAGERY AT 0730Z STRETCHED FROM SEMINOLE TO BIG SPRING AND MOVING
SOUTHWEST.  FOUR CORNERS TROUGH MAKES SLOW PROGRESS TO THE SOUTH
TODAY...AND ACTUALLY MAY RETROGRADE A LITTLE BIT TO THE SOUTHWEST
BEFORE BEGINNING TO MOVE SOUTHEAST OVERNIGHT.  EMBEDDED SHORTWAVES
WILL CONTINUE TO ROTATE THROUGH THE TROUGH WITH PIECES OF ENERGY
GETTING SHEARED IN FAST SOUTHWEST FLOW.

WAA PATTERN EVIDENT IN RADAR DATA OVER SOUTHEASTERN NM AS SOUTHWEST
FLOW RIDES OVER THE TOP OF THE COLD SURFACE DOME OF AIR THAT
CONTINUES ITS PROGRESS TO THE SOUTH AND WEST.  WAA WILL CONTINUE
TODAY AND TONIGHT OVER MOST OF THE CWA.  WILL KEEP CURRENT POP GRIDS
FOR TODAY AND TONIGHT.  HOWEVER...WE WILL BE WORKING WITH A VERY
SHALLOW LAYER OF MOISTURE...AND ARE NOT SURE THAT SIGNIFICANT
ACCUMULATIONS WILL BE ABLE TO BE SQUEEZED OUT.  WILL KEEP ADVISORY
FOR TODAY...AND WORD FOR MAINLY LOW END ACCUMULATIONS WITH LOCAL
AREAS RECEIVING HIGHER AMOUNTS NEAR 3 INCHES.  NOT EXPECTING MUCH IF
ANY ACCUMULATION IN THE CENTRAL PERMIAN BASIN OR LOW ROLLING PLAINS
DUE TO A COMBINATION OF WARMER TEMPERATURES AND DURATION OF
SNOWFALL.  SNOW WILL ALSO HAVE TO FALL THROUGH A DRY LAYER ACCORDING
TO LATEST MODEL SOUNDING DATA OVER THE PERMIAN BASIN AND LOW ROLLING
PLAINS.  EXPECT SNOWFALL TO BE FAIRLY LIGHT IF AND WHEN IT TAKES
PLACE OVER EASTERN AREAS OF THE CWA AS THE FAVORED AREA WILL REMAIN
WEST.

WILL BE HITTING OUR HIGHS EARLY THIS MORNING...AS WITH THE CLOUDS
AND CAA TEMPERATURES WILL EITHER BE STEADY OR FALL SLOWLY THROUGHOUT
THE DAY.  WILL NOT MAKE ANY BIG CHANGES TO THE TEMPS...AND WILL
PAINT THEM ACCORDING TO WHAT THE AFTERNOON TEMPERATURES ARE EXPECTED
TO BE.  CONTINUED CAA TONIGHT WILL ALLOW TEMPERATURES TO FALL TO
NEAR 10 DEGREES BELOW NORMAL...AND POSSIBLY COLDER.

FAIRLY TIGHT PACKING OF ISOBARS OVER THE GUADALUPE MOUNTAINS WILL
CAUSE WINDS TO PICK UP THROUGH THE GUADALUPE PASS TODAY AND
TONIGHT.  NOT CONFIDENT IN HIGH WIND CRITERIA BEING MET IN AREAS
OTHER THAN THROUGH THE PASS WHERE FUNNELING WILL ENHANCE WIND
SPEEDS.  WILL INCREASE WINDS SOMEWHAT THROUGH THE PASS AND HOLD OFF
ON A WATCH OR WARNING.

.LONG TERM...
AVAILABLE MODELS ARE CONSISTENT IN ACCELERATING THE NEXT SYSTEM...NOW
OVER NORTHERN ARIZONA...OUT ONTO THE PLAINS FRIDAY NIGHT INTO
SATURDAY.  A CONSENSUS OF H5 MODEL POSITIONS CENTERED ON 14/00Z SEEMS
TO FAVOR THE LATEST ETA SOLUTION.  DEEP LAYER LIFT WILL RENEW OVER
THE REGION FRIDAY OVER WESTERN ZONES AND SPREAD EASTWARD DURING THE
DAY.  WHILE LIFT IS FAIRLY IMPRESSIVE...BOTH THE QUALITY AND DEPTH
OF AVAILABLE MOISTURE IS SOMEWHAT LIMITED.  HENCE WEVE TAPERED DOWN
THE SNOW AMOUNTS FOR FRIDAY INTO FRIDAY NIGHT...KEEPING THEM UNDER
WARNING CRITERIA...WITH MAXIMA OVER THE MOUNTAINS WHERE BEST
OROGRAPHIC EFFECT ARE EXPECTED...AND OVER THE CENTRAL PERMIAN BASIN
WHERE THE BEST MIX OF LARGE SCALE LIFT AND MOISTURE ARE EXPECTED.
TEMPERATURES WILL REMAIN WELL BELOW NORMAL FRIDAY AND FRIDAY NIGHT.
DEEP LAYER SUBSIDENCE WILL OVERSPREAD THE REGION FROM WEST TO EAST
LATE FRIDAY NIGHT...AND PRECIP SHOULD LIKEWISE END FROM WEST TO
EAST...FINISHING OFF AS FLURRIES ACROSS EASTERN ZONES SATURDAY
MORNING.  AT MOST WE EXPECT STORM TOTALS TO BE NO MORE THAN 4 INCHES
BEFORE THE SNOW ENDS LATE FRIDAY NIGHT...WITH MOST AREAS PICKING UP
IN THE NEIGHBORHOOD OF 1 TO 2 INCHES.  CONSEQUENTLY WE WILL
TERMINATE THE CURRENT WINTER WEATHER OUTLOOK AND INSTEAD MENTION IN
THE UPCOMING HWO.

SHORTWAVE RIDGING BEHIND THIS FEATURE WILL RESULT IN THICKNESS
WARMING...BUT OWING TO THE WET/SNOWCOVERED GROUND TEMPEATURES WILL
REMAIN COOL SATURDAY.  WE SHOULD SEE A SLIGHT REBOUND SUNDAY...BUT
EXTENSIVE CIRRUS AHEAD OF A MINOR SHORTWAVE TROUGH WILL MODULATE
INSOLATION SOME.  MODELS CONTINUE TO POINT TOWARD ANOTHER PERIOD OF
UNSETTLED WEATHER IN THE MONDAY/TUESDAY TIME FRAME.  NO CHANGE WAS
MADE TO THESE PERIODS OWING TO UNCERTAINTY IN THESE SOLUTIONS AND
TIME CONSTRAINTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             29  23  31  26 /  50  50  50  50
CARLSBAD NM               31  26  32  24 /  70  60  60  40
DRYDEN TX                 45  34  38  29 /  30  40  40  40
FORT STOCKTON TX          35  30  35  28 /  40  50  50  50
GUADALUPE PASS TX         32  17  28  25 /  60  60  50  40
HOBBS NM                  28  23  30  24 /  70  50  50  50
MARFA TX                  41  21  30  22 /  40  50  40  40
MIDLAND INTL AIRPORT TX   30  24  32  25 /  50  50  50  60
ODESSA TX                 30  24  31  25 /  50  60  60  60
WINK TX                   36  25  33  25 /  60  60  60  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...SNOW ADVISORY TODAY NORTHWESTERN PERMIAN BASIN...UPPER TRANS
     PECOS...AND GUADALUPE MOUNTAINS.
NM...SNOW ADVISORY TODAY EDDY AND LEA COUNTIES.

&&

20/70
Hazardous weather outlook, Feb 12, 4:33 AM CST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
433 AM CST THU FEB 12 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-122100-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
433 AM CST (333 AM MST) THU FEB 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

HIGHS TODAY WILL AVERAGE 30 DEGREES BELOW NORMAL OVER MOST OF THE
AREA...AND WIND CHILL READINGS WILL BE IN THE TEENS.  LAYERED
CLOTHING AND HATS SHOULD BE WORN TO HELP KEEP YOUR BODY WARM.  IN
ADDITION TO THE COLD AIR...SNOW ACCUMULATIONS OF NEAR AN INCH IN MOST
PLACES TO 3 INCHES IN LOCAL AREAS WILL ALSO BE POSSIBLE...MAINLY OVER
SOUTHEASTERN NEW MEXICO...THE UPPER TRANS PECOS...AND THE NORTHWEST
PERMIAN BASIN.  ROADS MAY ALSO BE SLICK TODAY DUE TO THE COLD
TEMPERATURES AND LIGHT PRECIPITATION.  MOTORISTS ARE URGED TO SLOW
DOWN AND USE EXTRA CAUTION...ESPECIALLY IN AND NEAR SCHOOL ZONES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE MAIN UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE AREA FRIDAY
THROUGH FRIDAY NIGHT BRINGING A POSSIBILITY FOR AN ADDITIONAL 1 TO 3
INCHES OF SNOW ACROSS SOUTHWEST TEXAS AND SOUTHEASTERN NEW MEXICO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HAZARDOUS ROAD CONDITIONS ARE POSSIBLE. FOR INFORMATION ON TEXAS ROAD
CONDITIONS... CALL 1-800-452-9292. FOR NEW MEXICO ROAD CONDITIONS...
CALL 1-800-432-4269.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter weather. Local standard time, as filed.

Winter Weather, Andrews

When
February 12, 7:00 AM CST to February 14, 10:00 AM CST
Where
Andrews forecast zone
Reported by
NEWSPAPER
Coordinates
32.305, -102.638 (the zone’s center; the record gives no point)

Winter Weather, Crane

When
February 12, 7:00 AM CST to February 14, 10:00 AM CST
Where
Crane forecast zone
Reported by
NEWSPAPER
Coordinates
31.429, -102.516 (the zone’s center; the record gives no point)

Winter Weather, Davis / Apache Mountains Area

When
February 12, 7:00 AM CST to February 14, 10:00 AM CST
Where
Davis / Apache Mountains Area forecast zone
Reported by
NEWSPAPER

Winter Weather, Dawson

When
February 12, 7:00 AM CST to February 14, 10:00 AM CST
Where
Dawson forecast zone
Reported by
NEWSPAPER
Coordinates
32.743, -101.948 (the zone’s center; the record gives no point)

Winter Weather, Ector

When
February 12, 7:00 AM CST to February 14, 10:00 AM CST
Where
Ector forecast zone
Reported by
NEWSPAPER
Coordinates
31.869, -102.543 (the zone’s center; the record gives no point)

Winter Weather, Gaines

When
February 12, 7:00 AM CST to February 14, 10:00 AM CST
Where
Gaines forecast zone
Reported by
NEWSPAPER
Coordinates
32.741, -102.635 (the zone’s center; the record gives no point)

Winter Weather, Martin

When
February 12, 7:00 AM CST to February 14, 10:00 AM CST
Where
Martin forecast zone
Reported by
NEWSPAPER
Coordinates
32.306, -101.951 (the zone’s center; the record gives no point)

Winter Weather, Midland

When
February 12, 7:00 AM CST to February 14, 10:00 AM CST
Where
Midland forecast zone
Reported by
NEWSPAPER
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

Winter Weather, Pecos

When
February 12, 7:00 AM CST to February 14, 10:00 AM CST
Where
Pecos forecast zone
Reported by
NEWSPAPER
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

Winter Weather, Reeves County and Upper Trans Pecos

When
February 12, 7:00 AM CST to February 14, 10:00 AM CST
Where
Reeves County and Upper Trans Pecos forecast zone
Reported by
NEWSPAPER

Winter Weather, Upton

When
February 12, 7:00 AM CST to February 14, 10:00 AM CST
Where
Upton forecast zone
Reported by
NEWSPAPER
Coordinates
31.369, -102.043 (the zone’s center; the record gives no point)

Winter Weather, Ward

When
February 12, 7:00 AM CST to February 14, 10:00 AM CST
Where
Ward forecast zone
Reported by
NEWSPAPER
Coordinates
31.510, -103.102 (the zone’s center; the record gives no point)

Winter Weather, Winkler

When
February 12, 7:00 AM CST to February 14, 10:00 AM CST
Where
Winkler forecast zone
Reported by
NEWSPAPER
Coordinates
31.850, -103.048 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386280, 5386281, 5386282, 5386283, 5386284, 5386285, 5386286, 5386287, 5386288, 5386289, 5386290, 5386291, 5386292.